Alert archive / Iowa / Tornado Warnings in 1997

Tornado Warning 16, NWS Quad Cities, IA

May 18, 1997Johnson County, Iowa

NWS Quad Cities, IA issued this tornado warning at May 18, 1997, 6:31 PM CDT for Johnson County, Iowa. It was in force for 49 min. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 18, 1997, 6:31 PM CDT (23:31 UTC)
Expired
May 18, 1997, 7:20 PM CDT
In force
49 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Johnson County, IA

The radar

The Quad Cities radar (KDVN), 84 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 18, 6:35 PM CDTHail 1.75Oxford, IAHail broke several windshields.
May 18, 6:42 PM CDTHail 1.75Coralville, IA
May 18, 6:45 PM CDTHail 2.75Iowa City, IAA 15 minute "rain" of baseball sized hail caused $30 to $50 million dollars of damage. One insurance agent said "this was the worst storm since 1967." He went on to say; "everyone he insures who has a skylight now has a broken skylight." This included the s

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 18, 2:30 PM CDTTornado WatchSPC7 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.5 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1986 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
293 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

626 
WFUS1 KMLI 182332 RRA
TORMLI
IAC103-190020-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
631 PM CDT SUN MAY 18 1997

* TORNADO WARNING FOR
  JOHNSON COUNTY - IN EAST CENTRAL IOWA

* UNTIL 720 PM CDT
 
* THIS TORNADO WILL REACH NEAR
  SWISHER                            AROUND 631 PM CDT
  COU FALLS                          AROUND 630 PM CDT
  SHUEYVILLE                         AROUND 635 PM CDT
  TIFFIN                             AROUND 635 PM CDT
  NORTH LIBERTY                      AROUND 640 PM CDT
  OAKDALE                            AROUND 640 PM CDT
  IOWA CITY                          AROUND 645 PM CDT

* AT 630 PM CDT...A DEVELOPING TORNADO WAS INDICATED BY QUAD CITIES
  IA DOPPLER RADAR 13 MILES NORTHWEST OF IOWA CITY OR 5 MILES
  SOUTHWEST OF COU FALLS MOVING EAST AT 35 MPH.
 
IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE TO BE IS
IN A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY
FURNITURE. IF NO BASEMENT IS AVAILABLE...FIND SHELTER IN AN
INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE
BLANKETS...PILLOWS...OR CUSHIONS TO COVER YOUR BODY. AVOID
WINDOWS.

HENDRICKS

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this tornado warning went out at May 18, 1:43 PM CDT, 4 hours 48 minutes earlier.

Area forecast discussion, May 18, 1:43 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
145 PM CDT SUN MAY 18 1997

THE SPECIAL 18Z KDVN SOUNDING TELLS THE STORY SO FAR...THERE IS ABOUT
A 4.6C CAP. HOWEVER...THANX TO HELP FROM DMX THE MODIFIED SOUNDING
WITH 86/MID-UPPER60S AND SOME COOLING AROUND 800MB...THAT EQUALS A
0.6C CAP AND 3700J/KG. THE SURFACE BOUNDARY EXTENDED FROM NORTH
CENTRAL IA TO SOUTHWEST KS. LI/S NOW DOWN TO -8 WITH MOISTURE FLUX
CONVERGENCE INCREASING AHEAD OF BOUNDARY. THE INGREDIENTS ARE IN PLACE
FOR RAPID SEVERE THUNDERSTORM DEVELOPMENT WHEN THE CAP BREAKS THIS
AFTERNOON.

THE 12Z ETA/NGM INITIALIZED ALRIGHT AND AT 18Z WERE DOING A DECENT
JOB. OVERNIGHT...THE BOUNDARY WILL PLOW THROUGH THE AREA WITH THE COLD
AIR LAGGING BEHIND ABOUT 6 HOURS. EXPECT A LINE OF TSRA TO DEVELOP
LATER THIS AFTERNOON WITH BRIEF CLEARING BEHIND IT AND THEN COLD AIR
ADVECTION STRATOCU LATER TONIGHT. A COMBINATION OF FWC/FAN GUIDANCE IS
ACCEPTED.

CID 53/++  IOW 54/++  DBQ 50/++  MLI 57/++  BRL 56/++

HELGESON

In the hours before

Local storm report, May 18, 5:43 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0543 PM    WEST AMANA                IA   1.00 INCH HAIL
05/18/97   IOWA

CORONA
Local storm report, May 18, 5:45 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
543 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0543 PM    WEST AMANA                IA   1.00 INCH HAIL
05/18/97   IOWA

CORONA
Local storm report, May 18, 6:04 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0605 PM    HOPPINTON                 IA   4.50 INCH HAIL
05/18/97   DELEWARE                       SOFTBALL SIZE HAIL

STIMACH
Local storm report, May 18, 6:06 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

0600 PM    DUBUQUE                   IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0555 PM    GRAF                      IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH
Local storm report, May 18, 6:08 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
604 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06405 PM    HOPPINTON                 IA   4.50 INCH HAIL
05/18/97   DELEWARE                       SOFTBALL SIZE HAIL

STIMACH
Local storm report, May 18, 6:09 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
606 PM CDT SUN MAY 18 1997

TIME(CDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(CDT)  ....COUNTY LOCATION....

06V00 PM    DUBUQUE                   IA   0.75 INCH HAIL
05/18/97   DUBUQUE

0555 PM    GRAF                      IA   0.75 INCH HAIL
05/18/97   DUBUQUE

STIMACH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 3:10 PM CDTSevere Thunderstorm WarningDVNBenton50 min
May 18, 3:35 PM CDTSevere Thunderstorm WarningDVNLinn50 min
May 18, 3:55 PM CDTTornado WarningDVNBenton, Linn50 min
May 18, 4:19 PM CDTSevere Thunderstorm WarningDVNDelaware51 min
May 18, 4:30 PM CDTTornado WarningDVNCedar, Jones50 min
May 18, 4:45 PM CDTTornado WarningDVNBenton50 min
May 18, 4:46 PM CDTTornado WarningDVNLinn49 min
May 18, 4:51 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:08 PM CDTSevere Thunderstorm WarningDVNClinton, Jackson47 min
May 18, 5:11 PM CDTFlash Flood WarningDVNBenton, Linn3 hr
May 18, 5:18 PM CDTSevere Thunderstorm WarningDVNCedar, Jones47 min
May 18, 5:32 PM CDTSevere Thunderstorm WarningDVNIowa, Johnson63 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNLinn49 min
May 18, 5:36 PM CDTSevere Thunderstorm WarningDVNDubuque49 min
May 18, 5:49 PM CDTSevere Thunderstorm WarningDVNClinton46 min
May 18, 5:53 PM CDTSevere Thunderstorm WarningDVNDelaware47 min
May 18, 6:20 PM CDTSevere Thunderstorm WarningDVNDubuque50 min
May 18, 6:28 PM CDTFlash Flood WarningDVNDubuque3 hr
May 18, 6:55 PM CDTTornado WarningDVNCedar, Muscatine50 min

Nearby

Tornado Warnings in Iowa, 1997Every tornado warning in 1997Tornadoes in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.